The changing effector pattern of tardive dyskinesia during the course of neuroleptic withdrawal.

Published

Journal Article

Tardive dyskinesia (TD) is a movement disorder that can be expressed at various body effector points, including the face, neck, arms, fingers, legs, and torso. In this prospective longitudinal study researchers examined whether the effector pattern of TD changed during the course of neuroleptic medication withdrawal in adults with mental retardation. Results indicated that the effector pattern of TD changed over the course of neuroleptic withdrawal. Peak dyskinesia was associated with the involvement of more body areas relative to baseline. Although dyskinesia decreased at follow-up and fewer body areas showed signs of dyskinesia, there were still differences in the effector pattern of dyskinesia relative to baseline at periods of 1 to 2 years following neuroleptic withdrawal. These findings suggest that TD is a dynamic disorder associated with changes in both severity and effector pattern over time.

Full Text

Duke Authors

Cited Authors

  • Newell, KM; Wszola, B; Sprague, RL; Mahorney, SL; Bodfish, JW

Published Date

  • August 2001

Published In

Volume / Issue

  • 9 / 3

Start / End Page

  • 262 - 268

PubMed ID

  • 11534536

Pubmed Central ID

  • 11534536

International Standard Serial Number (ISSN)

  • 1064-1297

Language

  • eng

Conference Location

  • United States